Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 5:18 PM CDT for 5 counties in Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 5:18 PM CDT (22:18 UTC)
- Expired
- May 3, 2020, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cannon County, TN, DeKalb County, TN, Van Buren County, TN, Warren County, TN, White County, TN
The radar
The Nashville radar (KOHX), 87 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:35 PM CDT | TSTM WND GST 60 | 4 Wnw Mcminnville, TN | MCMINNVILLE AWOS MEASURED A WIND GUST OF 52 KNOTS / 60 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WUUS54 KOHX 032218
SVROHX
TNC015-041-175-177-185-032300-
/O.NEW.KOHX.SV.W.0101.200503T2218Z-200503T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
518 PM CDT Sun May 3 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
De Kalb County in Middle Tennessee...
Van Buren County in Middle Tennessee...
Warren County in Middle Tennessee...
White County in Middle Tennessee...
Cannon County in Middle Tennessee...
* Until 600 PM CDT.
* At 517 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Watertown to 8 miles south of
Woodbury, moving east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
McMinnville, Sparta, Smithville, Woodbury, Spencer, Morrison,
Doyle, Dowelltown, Liberty, Centertown, Bakers Crossroads, Rock
Island State Park and Fall Creek Falls State Park.
Warren County COVID-19 Mobile Testing Site will also be impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 3558 8541 3555 8546 3553 8559 3563 8597
3566 8599 3565 8603 3568 8615 3596 8606
3596 8602 3601 8604 3603 8604 3601 8533
TIME...MOT...LOC 2217Z 268DEG 53KT 3606 8602 3570 8610
HAIL...<.75IN
WIND...70MPH
$$
Whitehead1 follow-up statement
218
WWUS54 KOHX 032237
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
537 PM CDT Sun May 3 2020
TNC015-041-175-177-185-032300-
/O.CON.KOHX.SV.W.0101.000000T0000Z-200503T2300Z/
De Kalb TN-Van Buren TN-Warren TN-White TN-Cannon TN-
537 PM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN DE KALB...VAN BUREN...WARREN...WHITE AND EAST
CENTRAL CANNON COUNTIES...
At 536 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Baxter to McMinnville, moving
east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
McMinnville, Sparta, Smithville, Spencer, Morrison, Doyle,
Dowelltown, Centertown, Bakers Crossroads, Rock Island State Park and
Fall Creek Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3558 8541 3555 8546 3553 8559 3563 8597
3568 8599 3603 8593 3601 8533
TIME...MOT...LOC 2236Z 268DEG 53KT 3607 8571 3571 8579
HAIL...<.75IN
WIND...70MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 3, 2:17 PM CDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Nashville TN 217 PM CDT Sun May 3 2020 .DISCUSSION... Bowing line of thunderstorms currently pushing across the MO bootheel. This activity will be reaching the northwestern extremes of middle TN between 3 pm and 4 pm. The atmosphere across the mid state is quite unstable with dewpoints now well into the 60s and sfc capes around 2000 j/kg in our northwest. There is a warm layer around 700 mb but caps are diminishing with time, especially north of I-40. Additional partial development will be possible ahead of the main line of advancing storms. It will however take a little longer for that activity to commence. The threat of severe weather is due primarily to the advancing line of storms and a severe tstm watch is in effect until 6 PM for our northwest. This line may need to be extended eastward later. Large hail and damaging winds are the threats for this afternoon. Otw, average qpf amounts tonight will average around one half inch. However, some cell training will produce some locally heavier amounts of an inch or so. Moving on, boundary will push south overnight. The better instability zone will switch to south of us on Monday. And with little forcing, I am not seeing much during the day. Monday night, a warm front will be lifting northward. Instabilities will begin to increase and we could see a few strong storms west of I-65 at that time. During the day Tuesday, the sfc low will move eastward across KY with instability increasing to the east of I-65 as the day progresses. It looks as though strong storms will again be possible, mainly east of I-65 on Tuesday afternoon. This will be in advance of the main cold frontal passage. Near term temps, looking rather warm, particularly our overnight lows which will be in the lower 60s. Cooler Tuesday night behind the aforementioned fropa. In the ext fcst, showers are possible in our east on Wednesday. Models are rather peculiar at that time as they try to strum up sfc instability with a northerly sfc fetch. Not buying it so will exclude thunder. Following this, models are leaning toward a Gulf system by late week with rain showers returning. For the ext temps, its looking below normal with highs, for Thursday on, mostly in the 60s. And just to serve notice, the 6-10 day outlook reflects well below normal temperatures. Could be some frost advisory perhaps in our future? We shall see. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions expected for most of this TAF cycle, but a cluster of +TSRA headed towards Middle TN will bring IFR to LIFR conditions with very gusty west winds this afternoon/early evening. While each terminal is expected to get a couple hour break where VFR could return this evening, additional TS are expected throughout the evening, with degraded conditions for the rest of the night. && .PRELIMINARY POINT TEMPS/POPS... Nashville 60 77 62 78 49 / 70 20 70 40 30 Clarksville 55 76 59 75 48 / 70 30 100 30 10 Crossville 57 72 58 76 48 / 70 20 90 90 30 Columbia 62 79 64 79 49 / 60 30 30 30 20 Lawrenceburg 63 78 64 81 50 / 50 30 30 40 30 Waverly 57 77 61 76 48 / 70 30 80 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........Unger
Hazardous weather outlook, May 3, 5:12 AM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CDT Sun May 3 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-041015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible in the afternoon and evening today. Main threat if any strong storms develop will be damaging winds and hail, along with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible again during the afternoon and evening on Monday across the mid state, with main threats being hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, May 3, 4:55 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST NASHVILLE 36.17N 86.78W
05/03/2020 M62 MPH DAVIDSON TN ASOS
&&
EVENT NUMBER OHX2000342
21Local storm report, May 3, 4:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG COLUMBIA 35.62N 87.05W
05/03/2020 MAURY TN TRAINED SPOTTER
LARGE TREE FELL ON A HOUSE ON MOCKINGBIRD LANE.
&&
EVENT NUMBER OHX2000343
21Local storm report, May 3, 5:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
501 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST 2 NW NASHBORO VILLAGE 36.12N 86.68W
05/03/2020 M71 MPH DAVIDSON TN ASOS
NASHVILLE AIRPORT ASOS MEASURED A WIND GUST OF 62 KNOTS
/ 71 MPH
0451 PM TSTM WND GST 2 NNE SMYRNA 36.01N 86.50W
05/03/2020 M61 MPH RUTHERFORD TN ASOS
SMYRNA AIRPORT ASOS MEASURED A WIND GUST OF 53 KNOTS /
61 MPH
&&
EVENT NUMBER OHX2000344
EVENT NUMBER OHX2000345
SHAMBURGERLocal storm report, May 3, 5:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG LAWRENCEBURG 35.25N 87.34W
05/03/2020 LAWRENCE TN EMERGENCY MNGR
WIDESPREAD WIND DAMAGE....TREES DOWN AND S BARN
DAMAGED.
&&
EVENT NUMBER OHX2000346
21Local storm report, May 3, 5:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG LAWRENCEBURG 35.25N 87.34W
05/03/2020 LAWRENCE TN EMERGENCY MNGR
WIDESPREAD WIND DAMAGE....TREES DOWN AND A BARN
DAMAGED.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER OHX2000346
21Local storm report, May 3, 5:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
515 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 1 N LEBANON 36.22N 86.32W
05/03/2020 M70 MPH WILSON TN TRAINED SPOTTER
TREES DOWN.
&&
EVENT NUMBER OHX2000347
21The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:56 PM CDT | Special Weather Statement | OHX | Stewart | 34 min |
| May 3, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 47 min |
| May 3, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys | 38 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Lewis, Perry, Wayne | 38 min |
| May 3, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Montgomery, Stewart | 46 min |
| May 3, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Humphreys, Maury, Williamson | 36 min |
| May 3, 4:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 34 min |
| May 3, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Hickman, Lawrence, Lewis, Maury, Wayne | 48 min |
| May 3, 4:17 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Hickman, Marshall, Maury, Rutherford and 1 more | 43 min |
| May 3, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 19 min |
| May 3, 4:35 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 40 min |
| May 3, 4:41 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury, Rutherford, Williamson | 49 min |
| May 3, 4:43 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Macon, Robertson, Sumner, Trousdale, Wilson | 47 min |
| May 3, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Davidson, DeKalb, Rutherford, Smith, Wilson | 41 min |
| May 3, 5:06 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more | 39 min |
| May 3, 5:11 PM CDT | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more | 49 min |
| May 3, 5:23 PM CDT | Tornado Warning | OHX | Clay, Jackson, Macon, Smith, Trousdale | 16 min |
| May 3, 5:43 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett, Putnam | 62 min |
| May 3, 5:44 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 16 min |
| May 3, 5:53 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Putnam, Van Buren, White | 37 min |
| May 3, 6:21 PM CDT | Special Weather Statement | OHX | Wayne | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.